Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 146, NWS Grand Forks, ND

August 26, 2018Becker County, Clearwater County, Mahnomen County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 6:15 PM CDT for Becker County, Clearwater County, Mahnomen County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2018, 6:15 PM CDT (23:15 UTC)
Expired
Aug 26, 2018, 6:45 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:16 PM CDTHAIL 1White Earth, MNDIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN
Aug 26, 6:40 PM CDTHAIL 1.25Tulaby Lake, MNLARGE HAIL AT THE TULABY LAKE BOAT RAMP. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS53 KFGF 262315
SVRFGF
MNC005-029-087-262345-
/O.NEW.KFGF.SV.W.0146.180826T2315Z-180826T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
615 PM CDT SUN AUG 26 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mahnomen County in northwestern Minnesota...
  North central Becker County in northwestern Minnesota...
  Southwestern Clearwater County in northwestern Minnesota...

* Until 645 PM CDT.

* At 614 PM CDT, a severe thunderstorm was located near White Earth,
  or 21 miles north of Detroit Lakes, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Tulaby Lake around 625 PM CDT.
  Naytahwaush around 635 PM CDT.
  Southwestern Long Lost Lake around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

If on or near Tulaby Lake and Long Lost Lake, get away from the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4702 9587 4708 9593 4732 9559 4715 9537
TIME...MOT...LOC 2314Z 232DEG 29KT 4712 9575 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
932 
WWUS53 KFGF 262334
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
634 PM CDT SUN AUG 26 2018

MNC005-029-087-262345-
/O.CON.KFGF.SV.W.0146.000000T0000Z-180826T2345Z/
Mahnomen MN-Becker MN-Clearwater MN-
634 PM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN MAHNOMEN...NORTH CENTRAL BECKER AND SOUTHWESTERN
CLEARWATER COUNTIES...

At 632 PM CDT, a severe thunderstorm was located near Naytahwaush, or
30 miles northeast of Detroit Lakes, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Southwestern Long Lost Lake around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers.

If on or near Tulaby Lake and Long Lost Lake, get away from the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4707 9569 4713 9582 4732 9559 4715 9537
TIME...MOT...LOC 2332Z 232DEG 29KT 4721 9558 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
310 
WWUS53 KFGF 262341
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
641 PM CDT SUN AUG 26 2018

MNC005-029-087-262350-
/O.EXP.KFGF.SV.W.0146.000000T0000Z-180826T2345Z/
Mahnomen MN-Becker MN-Clearwater MN-
641 PM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHNOMEN...NORTH
CENTRAL BECKER AND SOUTHWESTERN CLEARWATER COUNTIES WILL EXPIRE AT
645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail and lightning is still possible with this thunderstorm.

LAT...LON 4707 9569 4713 9582 4732 9559 4715 9537
TIME...MOT...LOC 2340Z 232DEG 29KT 4725 9551 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:47 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 26, 2:47 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
247 PM CDT Sun Aug 26 2018

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Aug 26 2018

Watching ongoing convection, so will keep the discussion brief.
Seeing intensifying activity over far southeast ND right now, with
satellite imagery correlating the growing clouds. SPC put out a
mesoscale discussion a short while ago, talking about a potential
watch for the southern third of our FA. This growing convection
may push this watch into a quick reality. Latest HRRR runs have
been showing other activity firing over the Red River Valley by 8
to 9 pm, and lasting until just past midnight. They no longer show
any activity pushing in from western ND. So will see how things
play out tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Aug 26 2018

Rain chances return Monday night into early Tuesday across the area
as a shortwave trough moves into the region and a low pressure
system skirts by to the south through the Central Plains. With
little instability present on the cool side of this system, suspect
this will be mainly shower activity with perhaps some embedded
thunder.

For Tuesday through Thursday, expect quiet and dry weather.
Temperatures will be notably cooler Tuesday and Wednesday as the
upper trough axis swings through the Plains and dry northwest flow
aloft develops. A warming trend develops from Wednesday to Friday in
warm air advection ahead of a system moving through the Canadian
Plains.

After a breezy day Thursday amidst pressure gradient winds, chances
for showers and thunderstorms develop Thursday night through Friday
night as a shortwave trough aloft and surface front pass through the
Northern Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1254 PM CDT Sun Aug 26 2018

Difficult set of TAFs to write, as confidence in how any storms
develop tonight is low. Many of the latest high resolution model
runs show development around 9 pm, with the activity moving east-
northeast. Therefore, the window for any storms may be more in the
9 pm to 2 am time frame. However, trying to be exact with where
and when with a low confidence forecast does not work very well.
So have stuck in the best guess at this point. Any storms will
bring the potential for lower vsbys and ceilings. Did not have
much time to look at the last 12 hours of the TAFs.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Aug 26, 6:57 AM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
657 AM CDT Sun Aug 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
657 AM CDT Sun Aug 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The risk of severe thunderstorms increases this evening into the
overnight hours, mainly in the 7 pm Sunday to 2 am Monday period.
Upper level short wave entering northwest North Dakota mid to late
afternoon will help develop thunderstorms in western North Dakota,
while a surface boundary should be located near the South Dakota
border and may focus thunderstorm development in that area too
very late afternoon and early this evening. Storms will become a
larger rain and thunderstorm complex as it moves east thru the
area during the late evening. Hail and wind are the main threats,
but there is some potential for tornadoes near the surface
boundary in southern North Dakota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

dtr

In the hours before

Special weather statement, Aug 26, 5:44 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
544 PM CDT SUN AUG 26 2018

MNZ022-027-028-262315-
West Becker MN-East Becker MN-Mahnomen MN-
544 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND
NORTHWESTERN BECKER COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 13 miles northwest of Detroit Lakes, moving northeast at
40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Callaway around 550 PM CDT.
  Richwood around 555 PM CDT.
  White Earth around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4692 9604 4698 9609 4721 9571 4703 9556
TIME...MOT...LOC 2243Z 238DEG 34KT 4699 9598

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:55 AM CDTSpecial Weather StatementFGFGrant35 min
Aug 26, 2:05 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin25 min
Aug 26, 2:30 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin30 min
Aug 26, 3:00 AM CDTSpecial Weather StatementFGFClay45 min
Aug 26, 11:01 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Hubbard, Otter Tail, Wadena and 1 more59 min
Aug 26, 3:12 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin33 min
Aug 26, 5:44 PM CDTSpecial Weather StatementFGFBecker31 min
Aug 26, 6:48 PM CDTSpecial Weather StatementFGFMahnomen27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.